Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD Professionals

I need help with medication

Hello, I’m 21 I’ve been diagnosed with ADD recently, and I’ve been on Strattera for about 2 month, and I’m also depressed, and that depression is affecting my life, I don’t know if I should deal with it using SSRI, because it’s been so long, so since Atomoxiten interacts with SSRIs, I was thinking of using an SNRI maybe Duloxetine, will that solve the problem? or the side effects would make me more depressed, plus it’s addictive.
so please I need your opinions smile

Replies

Do you think your ADD started first or depression? Mostly depression and anxiety and other co-morbidities ( i call them post-morbidities) are complications of ADD/ADHD.  So in that case treat your ADD and if the depression did not clear in a few months, then add anti-depressant as well.  It happens that I often treat both conditions at the same time as my patients cannot wait and suffer from the depression or anxiety that are more intolerable.  That is sad that you have been diagnosed late as the earlier diagnosis and treatment’s results would be better. Duloxetine is a good anti-depressant, but if you did not respond to , a SSRI such as Escitlopram should be tried after a month or so.  Atomoxetine is not in general a good medication for ADD/ADHD as stimulants that increase the level of brain dopamine that is needed or deficient. Having said all these, you have to make sure that your diagnosis of both depression and ADD is correct before commencing any medications.  If you describe all your symptoms and the history of them as when the first time ,each started, i may be able to help you form this long distance.
Dr.Showraki

Posted by Dr.Showraki on Apr 26, 2014 at 12:50am

I would just reiterate some of what Dr. Showraki advised—that Strattera is not nearly as effective as the stimulants for treating ADHD.  The fact that you mentioned something in your post about “plus it’s addictive” seems to indicate a fear you have of taking something that IS addictive or COULD BE addictive (and I think you were referring to Duloxetine as “it” - ?? - not sure)...which causes me to think that perhaps this is why you are taking Strattera (a clearly inferior drug to ADHD than the stimulants).

Having said all that I will reiterate another point, too—that the depression may be simply secondary to untreated or inadequately treated ADHD (in which case, adequately treating the ADHD will relieve or eliminate that depression as well).  If that’s the case, simply switching from Strattera to a stimulant could fix that.  It is worth thinking about.

If, on the other hand, the depression is completely separate from the ADHD then determining what antidepressants are options when taking Strattera versus what antidepressants are options when taking one of the stimulants would be the next question…

Posted by BC on Apr 26, 2014 at 2:08am

Dr. Showraki,
I am very impressed with your concept of ‘post-morbidities’ which is a much more insightful and accurate notion of the relationship between these diagnoses. It has been obvious to me for some time that the causation has not been sufficiently acknowledged. I have had clients with six or more diagnosis and thus treatment plans have been complex and conflicted.
Nevertheless, I had not thought of naming the notion of ‘post- morbities.”
Profoundly simple and exquisite.

Posted by John Tucker, PhD, ACG. ADHD Coach on Apr 26, 2014 at 2:25am

Dr.Tucker:
Delighted to hear your agreement with my concept that like yours came first out of clinical observation then literature review and research.

Posted by Dr.Showraki on Apr 26, 2014 at 4:39am

Thank you so much for your answers, I wipl reconsider strattera although I’ve heard that it’s The best medication there is since it only affects norepinephrine, and that amphetamines are bad, and Dr.showraki, thank you so much for offering your help, I really need it since in Syria they don’t pay much attention to psychology, how can I contact you?

Posted by Saria on Apr 28, 2014 at 8:29pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.